Heavy Snow, Knox
- When
- February 25, 1:00 AM EST to 11:00 AM EST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
An inverted trough extending northward from an area of low pressure off the coast brought moderate to heavy snow to the mid-coast of Maine. Snowfall reports included 9 inches in Union, 8 inches in Newcastle and Liberty, 7 inches in Camden and 6 inches in Phippsburg.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An inverted trough extending northward from an area of low pressure off the coast brought moderate to heavy snow to the mid-coast of Maine. Snowfall reports included 9 inches in Union, 8 inches in Newcastle and Liberty, 7 inches in Camden and 6 inches in Phippsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 25, 12:07 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1207 AM EST WED FEB 25 2015
.SYNOPSIS...
WEAK LOW PRESSURE WILL PASS EAST OF THE AREA LATE TONIGHT AND
WEDNESDAY....AND WILL PRODUCE A PERIOD OF SNOW...ENDING BY
WEDNESDAY AFTERNOON. HIGH PRESSURE FOLLOWS THIS SYSTEM FOR
THURSDAY INTO THE START OF NEXT WEEKEND. THE NEXT CHANCE FOR
PRECIPITATION WILL COME AS HIGH PRESSURE RETREATS LATE IN THE
WEEKEND OR EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1205 AM...MINOR ESTF UPDATE TO INGEST THE LATEST MESONET INTO 1ST
PERIOD GRIDS.
PREV DISC...
1040 PM UPDATE...VERY LITTLE CHANGE TO THE GOING FORECAST.
TIGHTENED UP THE EXPECTED SNOWFALL GRADIENT FOR THE OVERNIGHT. THIS
BASED ON LATEST FEW RUNS OF THE HRRR...RAP...AND 00Z NAM GUIDANCE
AS WELL AS REGIONAL RADAR IMAGERY. BUT I ADMIT IT IS GOING TO BE A
CLOSE CALL. ALMOST CERTAINLY A CASE OF THE HAVES AND HAVE NOTS
GIVEN THE EXPECTED SNOWFALL GRADIENT BASED ON LATEST RADAR IMAGERY
IN THE VICINITY OF EASTERN LONG ISLAND. RADAR WATCHING ACROSS
RI/SE MASS OVER THE COURSE OF THE NEXT TWO HOURS WILL BE THE KEY
TO UPDATING POPS/AMTS ASSOCIATED WITH THE WESTERN EDGE OF THE
SNOW SHIELD. WHOMEVER GETS IN IN IT MAY SNOW HEAVILY FOR AN HOUR
OR TWO...WITH GOOD ACCUMULATORS AS FAR AS SNOWFLAKE TYPES GO. WE
MAINLY EXPECT THIS POSSIBILITY NEAR AND EAST OF I-95.
930 PM UPDATE...NO CHANGES TO THE FORECAST AT THIS TIME.
AWAITING THE ARRIVAL OF THE 00Z RGEM AND NEW HRRR/RAP RUNS BEFORE
MAKING ANY CHANGES THE FORECAST THIS EVENING. WHILE RAPID UPDATE
MESOSCALE GUIDANCE LIKE THE HRRR AND RAP ARE STILL EAST WITH ANY
SNOWFALL...THE RADAR IMAGERY SOUTH OF LONG ISLAND NY SAYS PERHAPS
OTHERWISE. STILL EXPECTING THE MID COAST OF MAINE TO DO PRETTY
WELL OVERNIGHT...JUST NOT COMPLETELY SURE IF ACCUMULATING SNOW
MAKES AN APPRARANCE IN PSM AND PWM FOR EXAMPLE.
615 PM UPDATE...HAVE UPDATED THE NEAR TERM FORECAST BASED ON
LATEST TRENDS IN OBSERVATIONAL DATA AS WELL AS NEW MESOSCALE
MODEL DATA. IT WILL BE INTERESTING TO SEE HOW THE SNOWFALL PANS
OUT LATER TONIGHT. 18Z MODEL RUNS PRETTY MUCH STATUS QUO.
HOWEVER...LATEST FEW RUNS OF THE RAP AND HRRR KEEP MOST OF IT
OFFSHORE. HOPEFULLY THE TWO CAMPS WILL MERGE OVER THE NEXT COUPLE
OF HOURS.
PREVIOUSLY...
WEAK WAVES IN THE SRN AND NRN STREAM PASS TO OUR NW AND SE LATE
TONIGHT /BEFORE EVENTUALLY PHASING TO OUR EAST ON WED/ AND WILL
BRING A PERIOD OF LIGHT OR SHSN TO MOVE OVER THE REGION...MAINLY
AFTER MIDNIGHT. MODELS ARE IN GOOD AGREEMENT THAT AS THE SYSTEMS
INTERACT LATE TONIGHT WE WILL START TO SEE SOME MID LVL
FRONTOGENESIS FORM JUST OFFSHORE. THIS WILL LKLY FORM A BAND OF SNOW
OFF THE COAST...WHICH WILL GRAZE COASTAL AREAS E OF KPWM AND WILL
IMPACT THE MID COAST AND ESPECIALLY THE PENOBSCOT BAY REGION WITH 3
TO 6 INCHES OF SNOW. AS YOU MOVE FURTHER NW FROM THIS AREA AMTS DROP
OFF QUICKLY...WITH 1-3" FROM SEACOAST NH NE THROUGH THE PORTLAND
AREA...THE CAPITAL REGION...AND INTO SRN SOMERSET COUNTY. EXPECT AN
INCH OR LESS ACROSS THE REST OF NH AND INTERIOR WRN ME. THE BULK OF
THE SNOW LOOKS TO FALL BETWEEN 06Z AND 12Z. IN THE ADVISORY AREA IT
MAY LINGER UNTIL ABOUT 15Z...SO COULD SEE A QUICK 4-6" OF SNOW HERE
DURING PRE-DAWN AND INTO THE MORNING COMMUTE. TEMPS WILL DROP OFF A
BIT THIS EVENING...MORE SO IN THE ERN AND NRN ZONES WHERE LESS
CLOUDS AND A PERIOD WITHOUT ANY REAL BL FLOW WILL ALLOW SOME RAD
COOLING. BUT TEMPS HERE WILL STALL AND SHOULD BEGIN TO RISE NEAR THE
COAST AFTER MIDNIGHT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
SOME LIGHT SNOW MAY LINGER OUTSIDE THE ADV AREA FOR THE EARLY
MORNING...BUT SHOULD BE CLOSE TO OVER BY 12Z...WITH THE EXCEPTION
OF THE ADVISED MID-COAST AREA...WHERE SNOW WILL LINGER THRU ABOUT
14-15Z. MODELS INDICATE RAPID CLEARING FROM W-E BEHIND THIS SYSTEM
AS W WINDS DOWNSLOPE AND DRIER AIR MOVES IN. WITH THE SUN AND THE
DOWNSLOPE...WILL SEE TEMPS RISE IN THE UPPER 20S TO LOWER 30S ON THE
COASTAL...AND INTO THE LOW TO MID 20S IN THE MTNS AND FOOTHILLS.
THE WINDS DIE OFF AROUND SUNSET WITH MAINLY CLEAR SKIES AND LIGHT
WINDS SHOULD SEE SOME GOOD RAD COOLING...BUT WITH WARMER AIR
ALOFT...WILL NOT BE AS COLD AS MON MORNING WITH LOWS SINGLE ABV ZERO
NEAR THE COAST...AND SINGLE DIGITS BELOW ZERO INLAND.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL MOVE
SOUTH OF THE REGION DURING THURSDAY. AT THIS POINT IT LOOKS LIKE
CLOUDS FROM THIS SYSTEM WILL CROSS THE AREA BUT THE PRECIPITATION
SHIELD WILL STAY SOUTH OF THE AREA. THE GFS WOULD GIVE THE
POSSIBILITY OF A FEW FLURRIES BUT THE EURO KEEPS ALL PRECIPITATION
SOUTH. REINFORCING COLD COMES IN BEHIND THIS SYSTEM FOR FRIDAY AND
SATURDAY AS HIGH PRESSURE BUILD OVER THE REGION.
FOR SUNDAY...AS THE HIGH MOVES EAST OF THE AREA CLOUDS WILL INCREASE
AND TEMPERATURES WILL MODERATE SOME. A WEAK OVERRUNNING SETUP FORMS
SUNDAY NIGHT THAT COULD PRODUCE A PERIOD OF SNOW. ANOTHER WEAK AREA
OF HIGH PRESSURE BRIEFLY BUILDS IN FOR MONDAY.
MODELS AGREE ON BRINGING ANOTHER AREA OF LOW PRESSURE OVER THE
AREA LATE MONDAY NIGHT AND TUESDAY. WITH MODERATING
TEMPERATURES...PRECIPITATION TYPE COULD BECOME A CHALLENGE BY LATE
TUESDAY OVER SOUTHERN AREAS.
&&
.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...CONDITIONS DETERIORATE TO MVFR LATE THIS EVENING AND
EVENTUALLY IFR IN -SN AT ALL BUT KLEB/KHIE WHERE IT WILL LKLY STAY
MAINLY MVFR IN -SHSN. CONDS WILL IMPROVE QUICKLY TO VFR DURING WED
MORNING BEHIND THIS SYSTEM...WHICH WILL PERSIST INTO WED NIGHT.
LONG TERM...AN AREA OF MVFR CLOUDS WILL BE POSSIBLE THURSDAY AS
LOW PRESSURE MOVES SOUTH OF THE REGION. HIGH PRESSURE WILL RESULT
IN MOSTLY VFR CONDITIONS FRIDAY AND SATURDAY. A WARM FRONT COULD
RESULT IN MVFR CONDITIONS ON SUNDAY AND SUNDAY NIGHT. A PERIOD OF
SNOW IS POSSIBLE SUNDAY NIGHT.
&&
.MARINE...
SHORT TERM...WILL SEE AN INCREASE IN SW FLOW...WHICH COULD PRODUCE
A FEW GUSTS TO NEAR 25 KT LATE TONIGHT...BUT WILL HOLD OFF THE SCA
FOR NOW. BETTER CHC FOR SCA WILL BE IN THE W FLOW BEHIND THE
SYSTEM FROM LATE WED MORNING INTO WED EVE.
LONG TERM...
LOW PRESSURE WILL PASS SOUTH OF THE WATERS THURSDAY. HIGH PRESSURE
WILL BUILD OVER THE WATERS FRIDAY AND SATURDAY FOLLOWED BY THE
APPROACH OF A WARM FRONT SUNDAY. WINDS AND WAVES ARE EXPECTED TO
REMAIN BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MEZ022-
026>028.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR ANZ151-153.
SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR ANZ150-
152-154.
&&
ESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 313 PM EST TUE FEB 24 2015 MEZ022-026>028-252015- INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO- 313 PM EST TUE FEB 24 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007>009-012>014-018>021-023>025-NHZ001>015-252015- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK- COASTAL CUMBERLAND-SAGADAHOC-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH- EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- 313 PM EST TUE FEB 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. DEVELOPING LOW PRESSURE WILL PASS OFFSHORE TONIGHT INTO WENDESDAY MORNING AND WILL PRODUCE ACCUMULATING SNOW ACROSS THE AREA. IN GENERAL AMOUNTS WILL RANGE FROM AROUND AN INCH IN NEW HAMPSHIRE TO AS MUCH AS 2 OR 4 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-252015- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 313 PM EST TUE FEB 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564408, 564409, 564410.